Georgia, 2007

Damaging Winds in Georgia, July 20, 2007

July 20, 2007 · NWS JAX · 6 events in 6 counties and zones

A short wave upper level trough in concert with the sea breeze and high daytime instability spawned scattered severe storms across the forecast area during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave upper level trough in concert with the sea breeze and high daytime instability spawned scattered severe storms across the forecast area during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 20, 3:45 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 20, 3:45 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
445 PM EDT FRI JUL 20 2007

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS TONIGHT AND THROUGH THE WEEKEND...

...UPDATE...
SEVERE THUNDERSTORM WATCH 547 IN EFFECT UNTIL 9 PM FOR  APPLING...
ATKINSON...BACON...COFFEE AND JEFF DAVIS COUNTIES OF SOUTHEAST
GEORGIA...

SEVERE THUNDERSTORM WATCH 548 IN EFFECT UNTIL 10 PM FOR BRANTLEY...
PIERCE...WAYNE AND GLYNN COUNTIES OF SOUTHEAST GEORGIA AS WELL AS
THE ADJACENT COASTAL WATERS...

&&

.SHORT TERM...TONIGHT THROUGH MONDAY...
LEAD SHORT-WAVE FROM LAST NIGHTS CONVECTION CONTINUES TO AID IN
TSTM DEVELOPMENT ACRS MARION COUNTY THIS AFTERNOON...OTHERWISE
DRIER AIR IN THE MID LEVELS ALONG WITH NEGATIVE VORT ADVECTION
AHEAD OF COLD FRONT HAS SQUASHED CONVECTION ELSEWHERE. MID 90S
WITH 100-105 HEAT INDICES PREVALENT ACRS THE FORECAST AREA AT 2 PM.

FOR TONIGHT...ALREADY ISSUED WATCH IN CONJUNCTION WITH SPC FOR
PORTIONS OF INLD SERN GA AS TSTM COMPLEX ALONG COLD FRONT WILL
TRACK TOWARDS THE FORECAST AREA THIS EVENING WITH THE THREAT OF
SVR TSTMS WITH HAIL/DAMAGING WINDS. LEAD EDGE OF TSTM ACTIVITY
WILL PUSH INTO FORECAST AREA AROUND 6PM AND CONTINUE TO SPREAD
ACRS MUCH OF SERN GA DURING THE EVENING HOURS AND INTO NERN FL BY
MIDNIGHT AND SLOWLY WIND DOWN TOWARD MORNING AS THE COLD FRONT
HANGS UP OVER THE FORECAST AREA. ON SATURDAY...WITH FRONT AND
SHORTWAVE LINGERING OVER THE FORECAST AREA SHOULD SEE CONVECTION
RE-FIRE BACK UP DURING THE AFTERNOON HOURS WITH SCTD TSTMS AND THE
THREAT OF ISOLD SVR TSTMS ONCE AGAIN. MAX TEMPS WILL BE A NOTCH
LOWER IN THE LOWER 90S. ON SUNDAY...COLD FRONT WILL WASH OUT ACRS
NERN FL WITH SCTD TSTM ACTIVITY THERE AND ISOLD TSTM IN THE DRIER
AIR UPSTREAM...1000-500MB MEAN FLOW WILL REMAIN OUT OF THE WNW AND
ALLOW FOR WEST COAST SBRZ TO MOVE INLAND. ON MONDAY...MEAN
1000-500MB FLOW WILL SHIFT TO THE SOUTHWEST AND UPPER LEVEL
DISTURBANCE WILL ENHANCE TSTM ACTIVITY AND POPS SHOULD BE UP AROUND
40-60% ACRS THE FORECAST WITH HIGHEST POPS ACRS NERN FL.

.LONG TERM...TUESDAY THROUGH FRIDAY...
DEEP AND MOIST SW FLOW ON TUESDAY AND WEDNESDAY WILL COMBINE WITH
LINGERING MID LEVEL SHORTWAVE ENERGY TO KEEP POPS HIGH AROUND
40-60% AND GULF COAST SBRZ DOMINATE WITH MAX TEMPS IN THE LOWER
90S AND THE THREAT OF ISOLD SVR WX AS 500MB TEMPS REMAIN IN THE -8
TO -9C RANGE. MEAN 1000-500MB FLOW WILL SLOWLY BACK TO THE SOUTH
TOWARD THE END OF THE WEEK AS 500MB HIGH TRIES TO RE-BUILD BACK IN
OVER THE FL PENINSULA FROM THE SOUTH. MAX TEMPS WILL REMAIN NEAR
NORMAL IN THE LOWER 90S WITH POPS NEAR CLIMO IN THE 30-50% RANGE.

&&

.AVIATION...VFR WITH DETERIORATING CONDS AFT 23Z. CONVECTIVE SYSTEM
WILL BEGIN TO PUSH INTO INTERIOR NE GA BY 23Z AND WILL MOVE
SOUTHWARD THROUGH THE EARLY MORNING. LARGE HAIL...DAMAGING
WINDS...AND FREQUENT LIGHTNING CAN BE EXPECTED IN THE STRONGER
STORMS WITH IFR TO LIFR COND IN HEAVY RAINFALL. THUNDERSTORMS WILL
PERSIST THROUGH THE EVENING WITH AN INCREASE IN ACTIVITY EXPECTED
AGAIN TOMORROW AFTERNOON.

&&

.MARINE...NO HEADLINES ARE EXPECTED AT THIS TIME. AN INCREASE IN
THUNDERSTORM ACTIVITY IS EXPECTED FOR TONIGHT AND THROUGH THE
WEEKEND. STRONGER STORMS MAY CONTAIN LARGE HAIL...DAMAGING
WINDS...AND FREQUENT LIGHTNING. MARINERS SHOULD USE CAUTION THIS
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  93  70  91 /  40  20  10  40
SSI  75  89  77  85 /  40  30  10  30
JAX  74  92  73  89 /  60  40  10  30
SGJ  75  89  74  86 /  30  40  20  40
GNV  73  91  71  90 /  30  50  30  30
OCF  73  92  72  89 /  20  50  40  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/HURLBUT/KEEGAN
Hazardous weather outlook, Jul 20, 2:37 PM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
337 PM EDT FRI JUL 20 2007

AMZ450-FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-
210100-
ALACHUA-ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-
APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FLAGLER-GILCHRIST-GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-
MARION-NASSAU-PIERCE-PUTNAM-ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
337 PM EDT FRI JUL 20 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH 547 IN EFFECT UNTIL 9 PM FOR
APPLING...ATKINSON...BACON...COFFEE AND JEFF DAVIS COUNTIES OF
SOUTHEAST GEORGIA...
...SEVERE THUNDERSTORM WATCH 548 IN EFFECT UNTIL 10 PM FOR
BRANTLEY...PIERCE...WAYNE AND GLYNN COUNTIES OF SOUTHEAST GEORGIA
AS WELL AS THE ADJACENT COASTAL WATERS...
...VERY HOT CONDITIONS THIS AFTERNOON...

AN UPPER LEVEL DISTURBANCE WILL BEGIN TO PUSH ACROSS THE REGION
LATE THIS AFTERNOON...ENHANCING THE THUNDERSTORM ACTIVITY ESPECIALLY
NORTH OF U.S. HIGHWAY 82 IN SOUTHEAST GEORGIA. SOME STORMS MAY BECOME
SEVERE WITH DAMAGING WINDS AND HAIL.

MAXIMUM TEMPERATURES WILL SOAR INTO THE UPPER 90S AHEAD OF A FRONTAL
SYSTEM TO THE NORTH OF THE REGION. HEAT INDICES WILL GENERALLY
TOP OUT IN THE 100 TO 105 DEGREE RANGE WITH THE HIGHEST READINGS
ALONG THE I-95 CORRIDOR FROM BRUNSWICK SOUTHWARD TO JACKSONVILLE AND
ST AUGUSTINE.

OVER THE SOUTHERN TIER OF THE FORECAST AREA AND ALONG THE ATLANTIC
SEA BREEZE...SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE LATE
AFTERNOON. ANY STORMS THAT FORM WILL BE CAPABLE OF BECOMING LOCALLY
STRONG WITH GUSTY WINDS...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A COOL FRONT IS EXPECTED TO SAG INTO NORTH FLORIDA ON SATURDAY. THIS
FEATURE IN COMBINATION WITH A SERIES OF UPPER LEVEL DISTURBANCES WILL
LEAD TO INCREASED SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE AREA.
STRONG TO LOCALLY SEVERE STORMS WILL BE POSSIBLE SATURDAY AFTERNOON
AND EVENING...GENERALLY SOUTH OF THE INTERSTATE 10 CORRIDOR. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS WITH THE
STRONGEST OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF ACTIVATE IN THE EVENT WARNINGS ARE
ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ZAPPE

In the hours before

Special weather statement, Jul 20, 3:11 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
411 PM EDT FRI JUL 20 2007

FLZ038-202100-
FLAGLER-
411 PM EDT FRI JUL 20 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 500 PM EDT...

AT 411 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF BUNNELL...MOVING
SOUTHEAST AT 5 TO 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND BUNNELL AND FLAGLER BEACH THROUGH 500 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHASHY
Local storm report, Jul 20, 3:35 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
435 PM EDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             BUNNELL                 29.47N 81.26W
07/20/2007  M0.25 INCH       FLAGLER            FL   EMERGENCY MNGR

            PEA TO DIME SIZE HAIL REPORTED IN BUNNELL AT EMA OFFICE
            AND IN PALM COAST AT QUAIL HOLLOW.

&&

PKEEGAN
Special weather statement, Jul 20, 3:39 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
439 PM EDT FRI JUL 20 2007

FLZ033-038-202130-
FLAGLER-ST. JOHNS-
439 PM EDT FRI JUL 20 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER AND ST.
JOHNS COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 530 PM EDT...

AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
DUPONT CENTER TO 10 MILES SOUTH OF FLAGLER BEACH...MOVING EAST AT 10
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ESPANOLA...DUPONT CENTER...BUNNELL...PALM COAST...CRESCENT BEACH...
FLAGLER BEACH AND MARINELAND THROUGH 530 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HURLBUT
Special weather statement, Jul 20, 3:58 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
458 PM EDT FRI JUL 20 2007

GAZ132>135-202200-
APPLING-BACON-COFFEE-JEFF DAVIS-
458 PM EDT FRI JUL 20 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COFFEE...
APPLING...JEFF DAVIS AND BACON COUNTIES FOR STRONG WINDS...HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT...

AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS SEVERAL COUNTIES NORTHWEST OF JEFF
DAVIS COUNTY...MOVING SOUTHEAST AT 35 TO 40 MPH. THESE THUNDERSTORMS
WILL AFFECT AREAS AROUND RED BLUFF...SNIPESVILLE...PRIDGEN...
HAZLEHURST...PLANT HATCH...GRAHAM...PINE GROVE...DENTON...BROXTON
AND AMBROSE BETWEEN 530 AND 600 PM EDT. AT A MINIMUM...HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. IF THESE STORMS MAINTAIN SEVERE INTENSITY...WARNINGS
WILL BE ISSUED.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Local storm report, Jul 20, 4:16 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
516 PM EDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     PALM COAST              29.57N 81.21W
07/20/2007  E0 MPH           FLAGLER            FL   EMERGENCY MNGR

            2 REPORTS FROM REACT IN FLAGLER COUNTY OF WINDS GUSTS TO
            60 MPH.

&&

PKEEGAN
Local storm report, Jul 20, 4:19 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
519 PM EDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             PALM COAST              29.57N 81.21W
07/20/2007  M0.50 INCH       FLAGLER            FL   EMERGENCY MNGR

            DIME SIZE HAIL IN PALM COAST.

&&

PKEEGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
July 20, 4:48 PM EST
Where
Coffee County, 0.59 mi E of Pridgen
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.700, -82.920

Trees and power lines were blown down across the county.

Thunderstorm Wind, Jeff Davis

When
July 20, 4:48 PM EST
Where
Jeff Davis County, 1.18 mi E of Brooker
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.730, -82.660

A power line was blown down and sparked a fire about 10 miles south-southwest of Hazelhurst. Trees were also blown down along Highway 107.

Thunderstorm Wind, Bacon

When
July 20, 5:30 PM EST
Where
Bacon County, 2.16 mi SSE of Rockingham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.520, -82.410

Trees were blown down across the county.

Thunderstorm Wind, Wayne

When
July 20, 5:30 PM EST
Where
Wayne County, 2.77 mi N of Odum
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.710, -82.030

Trees were blown down onto power lines. One line started a fire about 3 miles north of Odum.

Thunderstorm Wind, Pierce

When
July 20, 5:51 PM EST
Where
Pierce County, 3.64 mi SW of Bristol
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.410, -82.260

Trees were blown down across the county.

Thunderstorm Wind, Charlton

When
July 20, 6:33 PM EST
Where
Charlton County, 7.11 mi W of Racepond
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.000, -82.250

Trees and power lines were blown down across the county. Several wildfires were ignited by the downed power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44907, 44908, 44909, 44910, 44911, 44912.